Despite recent concerns about proton pump inhibitor (PPI) safety, a recently-published study found no evidence that PPI use contributes to a higher risk of dementia or Alzheimer’s disease in older adults.1
The study was published in the Journal of the American Geriatrics Society and addressed previous studies that suggested that PPI use was linked to increased risk of cognitive impairment in adults aged 75 years or older. The researchers examined whether PPI use led to this risk and whether individuals with mild cognitive impairment who took PPIs were more likely to develop dementia or Alzheimer’s disease.
The researchers used data from the National Alzheimer’s Coordinating Center (NACC) database for 2005 through 2015 from 10486 individuals who were 50 years old or older and had normal brain function or mild cognitive impairment. Participants who took PPIs were examined, and information about frequency of use and which PPIs they used were documented.
Out of the participants, more than 8% reported frequent use of PPIs. More than 18% reported using them occasionally, and more than 73% reported never using PPIs.
The researchers found that those who reported taking PPIs regularly were significantly older and more likely to have heart disease, diabetes, hypertension, stroke or transient ischemic attack, and depression. Participants who took PPIs frequently also were more likely to be using anticholinergic medications, which also have been linked to cognitive impairment.
The results indicated that there was a decreased risk of cognitive decline in participants who used PPIs regularly, as well those who used them occasionally. However, the researchers concluded that more trials are needed to confirm their findings.
The research was funded by the Emory Alzheimer's Disease Research Center.
More resources pertaining to Alzheimer’s disease and dementia can be found on Pharmacy Times' new sister site, NeurologyLive.
- Goldstein FC, Steenand F, Zhao L, et al. Proton pump inhibitors and risk of mild cognitive impairment and dementia. J Amer Geriatr Soc. 2017; doi: 10.1111/jgs.14956